Kentucky, 2011

Damaging Wind in Kentucky, July 4, 2011

July 4, 2011 · NWS JKL · 1 event in 1 county or zone

A line of strong thunderstorms moved across portions of eastern KY during the afternoon hours of July 4th. The only report of severe weather on this was of a downed tree that fell onto power lines in Perry county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong thunderstorms moved across portions of eastern KY during the afternoon hours of July 4th. The only report of severe weather on this was of a downed tree that fell onto power lines in Perry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 10:09 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 4, 10:09 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1109 AM EDT MON JUL 4 2011

.SHORT TERM.../TODAY/...UPDATED

SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTH CENTRAL KY THIS
MORNING AND MOVED/DEVELOPED EASTWARD INTO THE SOUTHERN PORTION OF THE
JKL FORECAST AREA. THE PORTION OF THE FORECAST AREA DOWNSTREAM OF THE
CONVECTION HAS BEEN RECEIVING SUN AND DESTABILIZING THIS MORNING.
BASED ON TRENDS...IT WOULD APPEAR THE CONVECTION WOULD CONTINUE TO
MOVE/DEVELOP EASTWARD TODAY. HAVE INCREASED POPS TO 80 PERCENT SOUTH
OF KJKL. TO THE NORTH...LOWERED POPS SLIGHTLY TO 50 PERCENT...WITH
PERSISTENT CLOUDS HINDERING DESTABILIZATION DURING THE MORNING.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY NIGHT/

A WEAKLY DEFINED QUASI-STATIONARY BOUNDARY REMAINS NEAR OR JUST NORTH
OF THE OHIO RIVER EARLY THIS MORNING. THIS BOUNDARY HAS BECOME LESS
DISCERNIBLE WITH TIME THANKS TO REPEATED ROUNDS OF CONVECTION. AN OUTFLOW
BOUNDARY...ORIGINATING FROM A LARGE COMPLEX OF CONVECTION THAT
HAMMERED SOUTHERN IL/IN LATE YESTERDAY AFTERNOON INTO THE
EVENING...INITIATED A BROKEN LINE OF CONVECTION ACROSS EASTERN
KENTUCKY DURING THE OVERNIGHT HOURS. THE LAST OF THIS ACTIVITY WILL
EXIT FAR SOUTHEASTERN KENTUCKY BY 4 AM.

THE MODELS HAVE RAMPED UP POPS FOR TODAY AS THE BOUNDARY IS ESCORTED
SOUTHWARD AS A MORE DEFINED SHORT WAVE TROUGH MOVES THROUGH THE OHIO
VALLEY. AS SUCH...HAVE RAISED POPS UP TO LIKELY...PEAKING IN THE
AFTERNOON AS THE SHORT WAVE PASSES OVERHEAD. PRECIPITABLE WATER
VALUES WILL BE IN THE 1.8-2.0 INCH RANGE TODAY...SO LOCALLY HEAVY
RAINFALL AND THE POTENTIAL FOR AT LEAST MINOR NUISANCE FLOODING OF
LOW LYING AREAS CAN NOT BE RULED OUT.

THE SHORT WAVE TROUGH WILL EXIT THIS EVENING...WITH CONVECTION
DIMINISHING. THE BOUNDARY WILL LIKELY LINGER CLOSE ENOUGH TO BRING
ADDITIONAL SCATTERED CONVECTION ON TUESDAY AFTERNOON AND EVENING...
ALTHOUGH THE FORCING LOOKS WEAKER...SO HAVE JUST MAINTAINED THE
INHERITED 30 POPS FOR MOST LOCATIONS.

FOR TEMPERATURES...THE MOS HAS COME IN QUITE A BIT COOLER
TODAY...WITH THE NAM KEEPING SOME LOCATIONS IN THE 70S TODAY.  THERE
IS A LOT OF CLOUD COVER UPSTREAM...HOWEVER WILL LEAN CLOSER TO THE
GFS MOS...WITH GENERALLY MID TO UPPER 80S EXPECTED FOR MOST.

GENERALLY STAYED A BIT UNDER THE GFS GUIDANCE FOR THE REST OF THE
SHORT TERM...AS THE NAM LOOKS A BIT TOO CLOUDY AND COOL.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE ECMWF AND GFS CONTINUE TO DIVERGE FOR THE LATTER HALF OF THE
EXTENDED. THE GFS HAS BEEN CONSISTENT WITH BUILDING A RIDGE BACK IN
ACROSS THE OHIO AND TENNESSEE VALLEYS...WHILE THE ECMWF HAS BEEN A
BIT MORE WAFFLED IN RUN TO RUN CONSISTENCY...KEEPING US MORE UNDER
THE INFLUENCE OF BROAD TROUGHING. AS A COMPROMISE...DID INTRODUCE
SOME SLIGHT CHANCE POPS IN THE SOUTHERN HALF OF THE AREA FOR SATURDAY
AND SUNDAY.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS...

FORECAST MODELS ARE IN GOOD AGREEMENT THAT A BROAD UPPER LEVEL TROUGH
WILL BE IN PLACE OVER THE EASTERN U.S. THROUGH AT LEAST FRIDAY. THEY
THEN DIVERGE A BIT OVER THE WEEKEND WITH THE 03/12Z GFS WANTING TO
BUILD THE UPPER RIDGE BACK INTO THE AREA QUICKER THAN THE ECMWF.

AT THE SURFACE...A COLD FRONT WILL DRIFT SOUTHWARD INTO THE AREA BY
WEDNESDAY NIGHT AND THURSDAY BRINGING A RENEWED THREAT FOR SHOWERS
AND THUNDERSTORMS. THE FRONT WILL STALL IN THE AREA KEEPING THE
THREAT FOR THUNDERSTORMS GOING THROUGH FRIDAY EVENING. WE WILL THEN
BANK ON THIS FRONT EITHER WASHING OUT OR SETTLING JUST TO OUR SOUTH
OVER THE WEEKEND AND WILL KEEP THE SATURDAY AND SUNDAY FORECAST DRY.
HOWEVER...THIS WILL NEED TO BE CHANGED IF FUTURE MODEL RUNS INDICATE
SOMETHING SIMILAR TO THE 03/00Z ECMWF AND HANG A PIECE OF THE UPPER
TROUGH IN OVER OUR AREA THROUGH THE WEEKEND.

TEMPERATURES SHOULD BE RATHER SEASONAL WITH LITTLE AIR MASS CHANGE
THROUGH THE PERIOD. WE WILL STAY UNDER THE WARM BIASED GFSX MOS
GUIDANCE THROUGHOUT...KEEPING HIGHS GENERALLY IN THE MID TO UPPER
80S AND LOWS IN THE MID TO UPPER 60S.

&&

.AVIATION.../12Z TO 12Z/

FOG LIFTING OUT OF THE VALLEY HAS DROPPED CONDITIONS TO LIFR AT JKL.
SHOULD IMPROVE TO VFR AS SOON AS THE SUN CAN WARM THE SFC LAYER
ENOUGH TO MIX OUT THE MOISTURE. LOZ/SME ARE ALREADY MVFR AND SHOULD
IMPROVE TO VFR QUICKLY. SHRA/TSRA ON THE RADAR ARE PROGGED INTO THE
REGION WITHIN ABOUT 5-6 HRS. BUT HAVE BEEN STRUGGLING TO MAINTAIN ANY
STRENGTH INTO ERN KY. HAVE VCTS IN TAFS AFTER 21 Z BUT WILL HAVE TO
MONITOR THE APPROACHING PCPN TO POSSIBLY MODIFY VSBY TO MVFR IF IT
CAN HOLD TOGETHER WITH ENOUGH STRENGTH TO PRODUCE HEAVY RAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/HAL
LONG TERM....GEOGERIAN/ABE
AVIATION...DUSTY
Hazardous weather outlook, Jul 4, 3:59 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EDT MON JUL 4 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
459 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...WITH STORMS BECOMING
LIKELY DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. THIS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM TUESDAY THROUGH FRIDAY
EVENING.

THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF THE CUMBERLAND
PARKWAY...HAL ROGERS PARKWAY...AND HIGHWAY 80 SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jul 4, 10:06 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1106 AM EDT MON JUL 4 2011

KYZ068-069-079-080-083-084-110-112>117-041600-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-FLOYD-BREATHITT-JACKSON-
OWSLEY-KNOTT-PERRY-CLAY-LESLIE-
1106 AM EDT MON JUL 4 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH NOON EDT MONDAY...

   SOUTHERN FLOYD...
   SOUTHERN BREATHITT...
   JACKSON...
   OWSLEY...
   ROCKCASTLE...
   NORTHERN KNOTT...
   NORTHERN PERRY...
   PULASKI...
   NORTHERN CLAY...
   LAUREL...
   NORTHWESTERN LESLIE...
   WAYNE AND
   MCCREARY.

AT 1102 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM CLAYHOLE TO TRAVELLERS REST TO DABNEY TO
ZULA...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF JACKSON TO
8 MILES WEST OF BOONEVILLE TO 8 MILES NORTHEAST OF SOMERSET TO 6
MILES NORTHEAST OF ALBANY...MOVING EAST AT 30 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER OR MINOR FLOODING
ON AREAS WITH POOR DRAINAGE... URBAN LOCATIONS AND AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

DUSTY
Local storm report, Jul 4, 11:04 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1204 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             4 S WHITLEY CITY        36.67N 84.48W
07/04/2011  M0.50 INCH       MCCREARY           KY   TRAINED SPOTTER

&&

TBREWER
Special weather statement, Jul 4, 11:12 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1212 PM EDT MON JUL 4 2011

KYZ087-088-041645-
HARLAN-BELL-
1212 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1245 PM EDT MONDAY AFTERNOON...

   SOUTHWESTERN HARLAN AND
   NORTHEASTERN BELL.

AT 1212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RELLA...OR 8
MILES NORTHEAST OF PINEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CALLAWAY AROUND
1220 PM EDT...STONY FORK JUNCTION AROUND 1225 PM EDT...BLACK SNAKE
AROUND 1235 PM EDT...TACKY TOWN AROUND 1240 PM EDT...LAYMAN AROUND
1245 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 4, 11:23 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1223 PM EDT MON JUL 4 2011

KYZ110-113-041700-
FLOYD-KNOTT-
1223 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT MONDAY AFTERNOON...

   SOUTHERN FLOYD AND
   CENTRAL KNOTT.

AT 1223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LARKSLANE...
OR 7 MILES NORTHEAST OF HINDMAN...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETTY AROUND
1230 PM EDT...RAVEN AROUND 1235 PM EDT...DEMO AROUND 1240 PM EDT...
PRICE AROUND 1245 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 4, 11:31 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1231 PM EDT MON JUL 4 2011

KYZ085>087-041700-
WHITLEY-KNOX-BELL-
1231 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT MONDAY AFTERNOON...

   SOUTH CENTRAL KNOX...
   EXTREME EAST CENTRAL WHITLEY AND
   WEST CENTRAL BELL.

AT 1231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOINS...OR 11
MILES SOUTH OF BARBOURVILLE...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WHEELER AROUND
1240 PM EDT...DAVISBURG AROUND 1245 PM EDT...INGRAM AROUND 1250 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 4, 11:42 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1242 PM EDT MON JUL 4 2011

KYZ117-041715-
LESLIE-
1242 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 115
PM EDT MONDAY AFTERNOON...

   SOUTHERN LESLIE.

AT 1242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARBRANCH...
OR 11 MILES NORTHWEST OF HARLAN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CHAPPELL AROUND
1250 PM EDT...LEWIS CREEK AROUND 1255 PM EDT...NAPIER AROUND 100 PM
EDT...CAUSEY AROUND 105 PM EDT...BIG FORK AROUND 110 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 4, 11:47 AM EST to 11:53 AM EST
Where
Perry County, 1.52 mi WNW of Slemp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.092, -83.143

A tree was blown down and onto power lines on Owens Branch Rd in Slemp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326158.